Texas, 2005

Damaging Wind in Texas, August 9, 2005

August 9, 2005 · NWS HGX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 9, 9:45 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 9:45 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1045 AM CDT TUE AUG 9 2005

.DISCUSSION...
MCS IS PROGRESSING INTO OUR NW ZONES. MORNING ANALYSIS SHOWS DEEP
MOISTURE REMAINS IN PLACE ACROSS SE TX...WITH PWS 1.9 TO 2 INCHES
ACROSS THE AREA AND 850 MB DEWPOINTS OF +12 TO +14C. THE DEEPEST
MOISTURE IS LOCATED ACROSS THE NORTHERN HALF OF THE AREA. 12Z 300 MB
CHART SHOWED SOME DIFLUENCE OVER SE TX BUT IT WAS RATHER WEAK. MSAS
ANALYSIS SHOWS AN AREA OF HIGHER PRESSURE RISES AND A WEAK COLD POOL
ASSOCIATED WITH CENTRAL TEXAS MCS. THINK THIS WILL PROVIDE THE FOCUS
FOR ADDITIONAL TSRA DEVELOPMENT ACROSS SE TX THIS AFTN IN UNCAPPED
MOIST ATMOSPHERE.

OVERALL ONLY WEAK LOW LEVEL FOCUSING PRESENT SO DONT REALLY SEE ONE
AREA FAVORED OVER ANOTHER FOR HEAVY RAINFALL...AND LESS CONCERNED
ABOUT ORGANIZED CONVECTION THAN PREVIOUSLY THOUGHT. WILL MAINTAIN
LIKELY POPS FOR THIS AFTN CENTRAL/NRN ZONES...AND KEEP MENTION OF
HEAVY RAINFALL. HOWEVER...WILL HOLD OFF ON ISSUANCE OF FLOOD WATCH.
WILL REISSUE HWOHGX...STRESSING THAT MOST AREAS WILL SEE 1 TO 2
INCHES OF RAINFALL BUT WITH LOCALIZED 2 TO 4 INCH AMOUNTS EXPECTED.
SOME MINOR FLOODING PROBLEMS WILL BE POSSIBLE...ESPECIALLY GIVEN THE
HEAVY RAINFALL THE LAST COUPLE OF DAYS.  35/42
&&

.PREV DISCUSSION...
MID LEVEL TROUGH WITH EMBEDDED MOSTLY CONVECTIVELY INDUCED MINOR
SWIRLS ORIENTED WEST TO EAST ACROSS NORTH CENTRAL AND CENTRAL TEXAS
THIS MORNING. ALTHOUGH MODELS DIFFER ON THE MINOR FEATURES THEY
ARE REASONABLY IN AGREEMENT ON STEADY SOUTHWARD DRIFT OF MAIN AXIS
TODAY. ONGOING CONVECTION ATTESTS TO INSTABILITY AND SUFFICIENT
LIFT. PWS ARE CURRENTLY RUNNING 1.8 TO 2.0 OVER CWA AND ARE
FORECAST TO INCREASE SOME THROUGHOUT THE DAY. RELATIVELY CLOUD
FREE PRE DAWN SOUTHEAST OF US 59 INTO THE COASTAL WATERS MUCH
LIKE YESTERDAY. EXPECT THUNDERSTORMS TO FIRE EARLY AND OFTEN IN
THE THIS SAME AREA WITH CONVECTIVE TEMP 86-88 DEGREES. WITH ADDED
FOCUS PROVIDED BY UPPER SYSTEM WE FEEL ORGANIZED CLUSTER/MCS
LIKELY IN OUR CWA DURING AFTERNOON HOURS. DEPENDING ON WHERE THIS
LIGHTS UP AND HOW BOUNDARIES EVOLVE...WE SHOULD SEE MORE
WIDESPREAD LOCAL FLOOD PROBLEMS THIS AFTERNOON INTO EVENING THAN WE HAVE
OBSERVED PAST SEVERAL DAYS. WILL GO LIKELY POPS AREAWIDE AND CARRY
THE HEAVY RAINFALL BUZZ WORDS. WILL HOLD OFF ON FLASH FLOOD WATCH
AND ALLOW DAY SHIFT TO DIAGNOSE THE NEED DEPENDING ON EARLY
MORNING DEVELOPMENTS.

WEDNESDAY LIKELY TO SEE ABOVE CLIMO THUNDERSTORM COVERAGE AGAIN AS MID
LEVEL FEATURE SHOULD STILL BE A PLAYER AND HIGH PWS STILL IN
PLACE. MAIN UNCERTAINTY IS HOW MUCH REARRANGING OF THE FLOW WILL
THE CONVECTION TODAY PRODUCES. WILL KEEP GOOD CHANCE POPS
ACCORDINGLY.

THURSDAY THROUGH MONDAY...MODELS SHOW MID LEVEL RIDGE BUILDING
WESTWARD ACROSS GULF COAST AND GUFFMEX INTO OUR AREA. IF THIS
HAPPENS ON SCHEDULE MUCH LOWER PW AIR POISED TO SOUTH WILL
OVERSPREAD ALONG WITH GENTLE SUBSIDENCE. NOT SURE WHY GFS IS
ENAMORED WITH HIGHER POPS BY THE WEEKEND AS RIDGE ORIENTATION NOT
CHANGING AND NO DISCERNABLE TROPICAL WAVE OR OTHER FOCUS EVIDENT
TO ME IN THE DATA. MAYBE BECAUSE THIS MIC WANTS TO PLAY GOLF BUT
MORE LIKELY A CLIMATOLOGICAL TUG STATISTICALLY. WE WILL STICK WITH
20 PERCENT FOR THE DAYTIME HEATING SEA BREEZE CONVECTION THROUGH
THE DAY 3-7 FORECAST. TEMPS AND WINDS NOT FAR FROM CLIMO WITH
ONSHORE FLOW REGIME.

MARINE...
WEAK GRADIENT IN PLACE WILL LEAD TO CONTINUED LIGHT WINDS AND LOW
SEAS. WILL FCST SLIGHTLY HIGHER ONSHORE WINDS TOWARD THE END OF THE
WEEK AS PRESSURES FALL ACROSS THE SOUTHERN PLAINS.

AVIATION...
PATCHY MVFR FOG THIS MORNING...POSSIBLY A FEW HOURS OF IFR AT LBX.
SHAPING UP TO BE ANOTHER ACTIVE WX DAY WITH DEEP MOISTURE STILL IN
PLACE. WILL BE DIFFICULT TO PICK JUST WHERE CONVECTION WILL FIRE BUT
CONFIDENCE IT WILL EVENTUALLY DO SO IS FAIRLY HIGH. STILL SOME
LINGERING BOUNDARIES AROUND THAT COULD FOCUS TSTMS. WILL INITIALLY
BE WATCHING THE MATAGORDA BAY AREA AND UP TOWARD INTERSTATE 10 FOR
DEVELOPMENT ALONG AN OLD BOUNDARY THIS MORNING. PRECIP COULD
EVENTUALLY SPREAD UP TOWARD THE METRO AREA BY LATE MORNING AND EARLY
AFTERNOON. OTHERWISE...LOOK FOR INCREASING PRECIP COVERAGE AREAWIDE
ONCE TEMPS WARM INTO THE UPPER 80S. SLOW STORM MOTIONS EXPECTED...SO
AREAS OF HEAVY RAIN A DECENT BET. ACTIVITY SHOULD DIMINISH TOWARD
LATE EVENING JUST AS IT HAS DONE FOR THE PAST SEVERAL DAYS.

30/47
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  73  92  74  94 /  60  40  40  20  20
HOUSTON (IAH)              93  74  93  75  94 /  60  40  50  20  20
GALVESTON (GLS)            89  79  90  80  90 /  40  40  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 10:16 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1116 AM CDT TUE AUG 9 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1116 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...LOCALLY HEAVY RAINFALL EXPECTED THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING AND
ABUNDANT ATMOSPHERIC MOISTURE TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST TEXAS THIS AFTERNOON. WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AS THUNDERSTORMS
AFFECT THE AREA. ISOLATED RAINFALL TOTALS OF 2 TO 4 INCHES WILL OCCUR
IN HEAVIER THUNDERSTORMS.

MINOR FLOODING OF STREETS...FEEDER ROADS...SECONDARY
ROADS...UNDERPASSES...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS. THE GREATEST THREAT FOR FLOODING WILL BE
IN HARRIS COUNTY AND THE METRO HOUSTON AREA DUE TO HEAVY RAIN WHICH
FELL OVER THE LAST FEW DAYS. IN THIS AREA THERE IS A THREAT OF CREEKS
OR BAYOUS GOING OUT OF BANKS IF SEVERAL INCHES OF RAIN OCCUR IN ONLY
A FEW HOURS TIME.

ONE OR TWO STORMS COULD BRIEFLY BECOME SEVERE ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE AIRMASS OVER SOUTHEAST TEXAS WILL CHANGE LITTLE ON WEDNESDAY.
DEPENDING ON THE EVOLUTION OF THE MID LEVEL LOW PRESSURE AREA AND
SURFACE BOUNDARIES....ANOTHER ROUND OF HEAVY RAINFALL MAY OCCUR ON
WEDNESDAY. INDICATIONS ARE FOR A DRYING TREND THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR FLOODING REPORTS.

The radar

The Houston radar (KHGX), 26 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
August 9, 1:19 PM CST to 1:23 PM CST
Where
Harris County, Deer Park
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
29.700, -95.117

Minor roof damage with fencing and several large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469493.